Virginia, 2014

Damaging Winds in Virginia, May 10, 2014

May 10, 2014 · NWS AKQ · 2 events in 2 counties and zones

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$4,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AKQ wrote it up.

Scattered severe thunderstorms associated with a trough of low pressure produced damaging winds across portions of central and eastern Virginia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before the first event at May 10, 2:56 PM EST, 45 minutes earlier.

Area forecast discussion, May 10, 2:56 PM EST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
356 PM EDT SAT MAY 10 2014

.SYNOPSIS...
A COLD FRONT WILL APPROACH FROM THE NORTHWEST THIS
EVENING...THEN SLIDE ACROSS THE REGION TONIGHT. HIGH PRESSURE
BUILDS INTO THE AREA ON SUNDAY AND WILL BECOME ANCHORED OFF THE
SOUTHEAST COAST THROUGH THE MIDDLE OF NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...
SFC HI PRES RMNS OFF THE SE CONUS CST THIS AFTN...PROVIDING
WARM/MODERATELY HUMID AMS INTO/OVR THE RGN ON SW WNDS.
MEANWHILE...CDFNT APPROACHING FM THE ERN OH VALLEY...TRAILING BACK
TO THE WNW TO LO PRES INVOF SD. EARLIER MNLY SHRAS ACRS N AND NW
SECTIONS OF THE FA HAVE BECOME MORE SCT SO FAR THIS AFTN...WHILE
RIBBON OF SCT TSTMS DVLPG ACRS (MNLY) SRN/SE VA INVOF BEST
AVAILABLE INSTABILITY.

THROUGH THE EVE HRS...WILL CONT TO HAVE SCT-LIKELY POPS...ESP N OF
THE NC/VA BORDER. FEW STMS MAY BECOME STRONG ENOUGH FOR GUSTY WNDS
AND HAIL...THOUGH SVR PARAMETER WEAK/MARGINAL AT BEST. 50DBZ CORES
TO ABT 28-29KFT ALG W/ VILS ARND 50 APR TO BE ENOUGH FOR
CONSIDERATION OF SVR WX.

ONCE THE SFC BOUNDARY/UPPER TROUGH CLEARS AFTER MIDNIGHT...SHOULD
SEE DRYING WEATHER RETURN ALONG WITH GRADUAL CLEARING. HANGING
ONTO SLGT CHC/LO CHC POPS INVOF CST THROUGH ABT 12Z/11. LO TEMPS
FM THE U50S NW TO M60S SE.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH TUESDAY/...
HIGH PRESSURE BUILDS IN ON SUNDAY AND SHOULD PROVIDE DRY AND WARM
CONDITIONS THROUGH MONDAY AS IT SLIDES OFF THE COAST AND UPPER
LEVEL SE US RIDGE REESTABLISHES ITSELF. SKIES AVG P/M SUNNY BOTH
DAYS. N/NW LOW LEVEL FLOW SUN MORNING DIMINISHES BY MIDDAY AS THE
SFC HIGH SLIDES OFFSHORE...ALLOWING FOR ONSHORE FLOW IN THE AFTN.
HIGHS WELL INLAND WILL REMAIN ABOVE AVG...GENLY INTO THE L/M80S...BUT
WILL LIKELY STAY IN THE 70S ALONG THE COAST AS WINDS BECOME ONSHORE.

MNLY SKC SUN NGT WITH LO TEMPS IN THE U50S TO L60S.

SFC WINDS TURN MORE TO THE SSW ON MON...A GRADUAL WARMING TREND
WILL PREVAIL WITH HIGHS BACK INTO THE MID 80S TO AROUND 90 F WELL
INLAND WITH M70S TO M 80S ON THE ERN SHORE AND RIGHT ON THE IMMEDIATE
COAST.

STRENGTH/AMPLITUDE OF RIDGE BUILD/MOVING OVR THE RGN LT SUN
THROUGH MON XPCD TO LIMIT CONVECTIVE DEVELOPMENT OVR THE RGN.
TRACK OF ANY CONVECTIVE COMPLEXES LIKELY TO RMN N OF THE RGN.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
MEDIUM RANGE MODELS ARE GENERALLY IN GOOD AGREEMENT ABOUT THE
OVERALL PATTERN EVOLVING FROM AN UPR RIDGE DOMINATING THE WEATHER
THROUGH NEXT WEDNESDAY...TO A TROUGH BECOMING ESTABLISHED BY FRIDAY.
WARM/HUMID CONDITIONS EXPECTED TO PREVAIL ACROSS MUCH OF THE AREA ON
WEDNESDAY...EXCEPT FOR THE DELMARVA WHERE A BACKDOOR COLD FRONT WILL
RESIDE. WILL TEMPER MAX TEMPS EXPECTATIONS THERE.

AS A COLD FRONT APPROACHES/CROSSES THE AREA THURSDAY/THURS NIGHT...
ENTIRE CWA SHOULD AGAIN GET INTO THE WARM SECTOR. COOLER AIRMASS
THEN MOVES IN BEHIND THE FRONT FOR FRIDAY/SATURDAY. UNSETTLED
CONDITIONS ARE EXPECTED AHEAD/WITH THE FRONT FROM WED-FRI.

MAX TEMPS GENERALLY IN THE 80S ON WED...EXCEPT COOLER 60S/70S FOR
THE DELMARVA. MAX TEMPS BY THURSDAY IN THE 70S/80S...THEN IN THE 70S
EVERYWHERE NEXT FRIDAY/SATURDAY.

&&

.AVIATION /20Z SATURDAY THROUGH THURSDAY/...
SHOWERS AND THUNDERSTORMS POPPING UP ACROSS THE AKQ CWA DUE TO
DESTABILIZING ATMOSPHERE AND WEAK LEE TROUGH OVER THE AREA.
COVERAGE OF THUNDERSTORMS TOO LIMITED TO INCLUDE IN 18Z TAFS AT
THIS TIME. SHRA WITH MVFR VIS WAS INCLUDED TO RELAY THE
POSSIBILITY FOR CONVECTION. EXPECT IMPROVING CONDITIONS AS THE
COLD FRONT APPROACHING THE AREA FIZZLES OUT OVERNIGHT. VFR
CONDITIONS EXPECTED SUN WITH A WIND SHIFT TO THE NW BY LATE SUN
MORNING.

MOSTLY VFR CONDITIONS SUN INTO MON AS HIGH PRESSURE OVER THE
ATLANTIC RETROGRADES OVER THE ATLANTIC COAST.

&&

.MARINE...
SSW WINDS 15 KT OR LESS ARE PREVAILING ACRS THE WTRS...AND THIS WILL
CONTINUE TO BE THE CASE TODAY INTO SUN MORNG...UNTIL A WEAK COLD
FRONT MOVES THRU AND WINDS SHIFT TO THE W OR NW. HI PRES WILL BLD
OVR THE AREA DURING SUN...THEN SETS UP OFF THE MID ATLC CST FOR MON
INTO WED. WINDS WILL SHIFT FM NNE TO S FM EARLY SUN AFTN INTO LATE
SUN NGT. EXPECT S OR SW WINDS 15 KT OR LESS FOR MON THRU TUE. WAVES
1 TO 2 FT...AND SEAS 2 TO 3 FT EXPECTED FM TODAY THRU TUE.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...ALB/LKB
NEAR TERM...ALB/LKB
SHORT TERM...ALB/LKB
LONG TERM...JDM
AVIATION...TMG/DAP
MARINE...JDM
Hazardous weather outlook, May 10, 1:48 PM EST, 1 hour 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
248 PM EDT SAT MAY 10 2014

MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-111900-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-
BERTIE-CHOWAN-PERQUIMANS-OUTER BANKS CURRITUCK-FLUVANNA-LOUISA-
PRINCE EDWARD-CUMBERLAND-GOOCHLAND-HANOVER-CAROLINE-MECKLENBURG-
LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-CHESTERFIELD-HENRICO-KING WILLIAM-
KING AND QUEEN-ESSEX-WESTMORELAND-RICHMOND-NORTHUMBERLAND-LANCASTER-
BRUNSWICK-DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-GLOUCESTER-
MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY-JAMES CITY-YORK-
SOUTHAMPTON-ISLE OF WIGHT-NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-
SUFFOLK-CHESAPEAKE-VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
248 PM EDT SAT MAY 10 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...COASTAL NORTHEAST NORTH CAROLINA...INTERIOR NORTHEAST
NORTH CAROLINA...THE NORTHERN OUTER BANKS OF NORTH
CAROLINA...CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR
SOUTHEAST VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...LATE THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS LATE THIS AFTERNOON AND THIS EVENING. A
FEW STORMS MAY PRODUCE STRONG WINDS AND HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, May 10, 3:17 PM EST, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
417 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0310 PM     MARINE TSTM WIND DOMINION TERM ASSOC     36.96N  76.42W
05/10/2014  M56 MPH          CITY OF NEWPORT NE VA   BUOY

&&

EVENT NUMBER AKQ1400919

JM
Local storm report, May 10, 3:19 PM EST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
419 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0342 PM     MARINE TSTM WIND DOMINION TERM ASSOC     36.96N  76.42W
05/10/2014  M40 MPH          CITY OF NEWPORT NE VA   BUOY

&&

EVENT NUMBER AKQ1400920

JM
Special weather statement, May 10, 3:21 PM EST, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
421 PM EDT SAT MAY 10 2014

VAZ080>082-088>090-102100-
CHARLES CITY-DINWIDDIE-JAMES CITY-PRINCE GEORGE-SURRY-SUSSEX-
421 PM EDT SAT MAY 10 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS CHARLES CITY...DINWIDDIE...
CITY OF PETERSBURG...PRINCE GEORGE...SURRY...JAMES CITY AND SUSSEX
COUNTIES THROUGH 500 PM EDT...

AT 421 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
TEMPLETON...OR ABOUT OVER DISPUTANTA...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR BARHAM AT 435 PM EDT...OAK HILL
CORNER...AND...BURROWSVILLE AT 440 PM EDT...CABIN POINT...AND...
SPRING GROVE AT 445 PM EDT...CLAREMONT...AND...BRANDON AT 450 PM
EDT...RUSTIC AT 455 PM EDT...GOVERNORS LAND AT 500 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 40 TO 50 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3739 7682 3719 7673 3718 7674 3719 7676
      3718 7677 3715 7673 3697 7741 3713 7749

ZIMMERMAN
Local storm report, May 10, 3:33 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WAKEFIELD VA
433 PM EDT SAT MAY 10 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0308 PM     HAIL             HOLIDAY PARK            37.07N  76.32W
05/10/2014  E0.75 INCH       CITY OF HAMPTON    VA   TRAINED SPOTTER

            PEA TO DIME SIZED HAIL...45MPH WIND GUST

0310 PM     MARINE TSTM WIND DOMINION TERM ASSOC     36.96N  76.42W
05/10/2014  M56 MPH          CITY OF NEWPORT NE VA   BUOY

0316 PM     MARINE TSTM WIND 2 WNW WILLOUGHBY BEACH  36.98N  76.31W
05/10/2014  M44 MPH          ANZ632             VA   BUOY

            WILLOUGHBY DEGUASSING STATION

0318 PM     HAIL             WILLOUGHBY BEACH        36.97N  76.29W
05/10/2014  E0.75 INCH       CITY OF NORFOLK    VA   TRAINED SPOTTER

            32MPH WIND GUST

0328 PM     HAIL             SMITHFIELD              36.98N  76.62W
05/10/2014  E0.88 INCH       ISLE OF WIGHT      VA   LAW ENFORCEMENT

            DIME TO NICKEL SIZE HAIL

0330 PM     HAIL             5 N CHESTERFIELD        37.45N  77.51W
05/10/2014  E0.75 INCH       CHESTERFIELD       VA   NWS EMPLOYEE

0342 PM     MARINE TSTM WIND DOMINION TERM ASSOC     36.96N  76.42W
05/10/2014  M40 MPH          CITY OF NEWPORT NE VA   BUOY

0345 PM     MARINE TSTM WIND 4 NNW CAPE HENRY        36.97N  76.05W
05/10/2014  M40 MPH          ANZ634             VA   BUOY

            FIRST LANDING BUOY

0400 PM     HAIL             ZUNI                    36.87N  76.82W
05/10/2014  M0.50 INCH       ISLE OF WIGHT      VA   NWS EMPLOYEE

            35MPH WIND GUST

&&

EVENT NUMBER AKQ1400922 AKQ1400919 AKQ1400918 AKQ1400921 AKQ1400924
AKQ1400925 AKQ1400920 AKQ1400917 AKQ1400923

DAP
Special weather statement, May 10, 3:37 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT SAT MAY 10 2014

VAZ099-100-102130-
ACCOMACK-NORTHAMPTON-
437 PM EDT SAT MAY 10 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS NORTHAMPTON AND ACCOMACK
COUNTIES THROUGH 530 PM EDT...

AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
WARDTOWN...OR ABOUT OVER EXMORE...MOVING NORTHEAST AT 45 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR PAINTER AT 445 PM EDT...MELFA
AT 450 PM EDT...LOCUSTVILLE AT 455 PM EDT...ACCOMAC AT 500 PM EDT...
MODEST TOWN AT 510 PM EDT...WALLOPS ISLAND AT 515 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.

HEAVY RAINFALL AND MINOR FLOODING.

SEEK SHELTER IN A NEARBY BUILDING OR VEHICLE. STRONG WINDS ARE
CAPABLE OF KNOCKING DOWN SMALL TREES AND BLOWING AROUND TRASH CANS...
POTTED PLANTS...LAWN FURNITURE AND OTHER LIGHT OUTDOOR OBJECTS.

LAT...LON 3787 7534 3785 7538 3788 7541 3780 7551
      3761 7561 3757 7558 3738 7570 3739 7574
      3742 7572 3749 7575 3743 7581 3750 7597
      3776 7581 3780 7583 3781 7575 3786 7570
      3785 7573 3788 7570 3791 7577 3798 7528

JBILLET
Special weather statement, May 10, 3:37 PM EST, 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
437 PM EDT SAT MAY 10 2014

VAZ076>078-102100-
LANCASTER-NORTHUMBERLAND-RICHMOND-
437 PM EDT SAT MAY 10 2014

...A STRONG THUNDERSTORM WILL MOVE ACROSS RICHMOND...LANCASTER AND
NORTHUMBERLAND COUNTIES THROUGH 500 PM EDT...

AT 437 PM EDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER
ROBLEY...MOVING EAST AT 35 MPH.

THE STRONG THUNDERSTORMS WILL BE NEAR HOWLAND...AND...BEANES CORNER
AT 445 PM EDT...AVALON...AND...BROWNS STORE AT 450 PM EDT...
BURGESS...AND...LILIAN AT 455 PM EDT...OPHEILA AT 500 PM EDT.

HAZARDS INCLUDE...
PEA SIZE HAIL.
GUSTY WINDS OF 30 TO 40 MPH.
DEADLY CLOUD TO GROUND LIGHTNING.

IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.

LAT...LON 3796 7640 3796 7635 3793 7628 3788 7622
      3783 7624 3780 7628 3781 7629 3779 7630
      3777 7665 3778 7667 3792 7671 3798 7641

ZIMMERMAN

The radar

The Norfolk radar (KAKQ), 64 km away, was scanning. The volume nearest the first event began at 20:43 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gloucester

When
May 10, 3:41 PM EST
Where
Gloucester County, 0.69 mi N of Gloucester Arpt
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.410, -76.530

Several trees were downed.

Thunderstorm Wind, Prince Edward

When
May 10, 4:20 PM EST
Where
Prince Edward County, 0.88 mi NE of Worsham
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Law Enforcement
Coordinates
37.240, -78.440

Several trees were downed along Route 15.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2014Every state in 2014This day in weather historyWarnings in Virginia, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 519210, 519212.